Alert archive / Nevada / Winter Storm Warnings in 2017

Winter Storm Warning 7, NWS Elko, NV

September 21, 2017White Pine County, Nevada

NWS Elko, NV issued this winter storm warning at Sep 21, 2017, 9:06 PM PDT for White Pine County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2017, 9:06 PM PDT (04:06 UTC)
Expired
Sep 22, 2017, 1:00 AM PDT
In force
4 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 4.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS45 KLKN 220406
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
906 PM PDT Thu Sep 21 2017


NVZ035-220800-
/O.UPG.KLKN.WW.Y.0021.000000T0000Z-170922T0600Z/
/O.NEW.KLKN.WS.W.0007.170922T0406Z-170922T0800Z/
White Pine County-
906 PM PDT Thu Sep 21 2017

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM PDT FRIDAY...

The National Weather Service in Elko has issued a Winter Storm
Warning for Heavy Snow which is in effect until 1 AM PDT Friday. 


* SNOW ACCUMULATIONS...Additional snow accumulations of 1 to 3 
  inches this evening. Storm total snow accumulations of 5 to 11 
  inches in many valley areas, with a foot or more of snow in the 
  mountains. 
 
* IMPACTS...Snow covered or slushy roads and poor visibility are
  likely through at least midnight before snow showers taper off.
  Roads may have snow, slush or ice through the night making
  travel hazardous. Expect some trees to break due to remaining 
  foliage and heavy wet snow. 

* For a detailed view of the hazard area, visit 
  http://www.wrh.noaa.gov/map.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning means that travel difficulties are 
on going due to wintry conditions. Be prepared for slippery roads
and limited visibilities, and use caution while driving. For the 
latest road conditions call 511 or visit http://www.nvroads.com.

&&
 

$$

NVZ031-033-034-036>039-220600-
/O.CON.KLKN.WW.Y.0021.000000T0000Z-170922T0600Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
906 PM PDT Thu Sep 21 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* TOTAL MOUNTAIN SNOW ACCUMULATIONS...Additional snow accumulation
  this evening of up to 2 more inches. With a storm total of 6 to
  12 inches at elevations above 7000 feet. 

* TOTAL VALLEY SNOW ACCUMULATIONS...Additional snow accumulations
  this evening of up to another inch. With a storm total of a
  trace up to 3 inches between 5000 and 7000 feet.
 
* IMPACTS...Snow covered or slushy roads and poor visibility for
  mountain passes along I-80. Accumulation of ice on roadways, 
  bridges and overpasses may make travel hazardous as temperatures
  drop during the evening.  

* For a detailed view of the hazard area, visit 
  http://www.wrh.noaa.gov/map.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory means that travel difficulties are
expected due to wintry conditions. Be prepared for slippery roads
and limited visibilities, and use caution while driving. For the
latest road conditions call 511 or visit http://www.nvroads.com.

&&

$$

JR
2 follow-up statements
868 
WWUS45 KLKN 220611
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
1111 PM PDT Thu Sep 21 2017

NVZ031-033-034-036>039-220715-
/O.EXP.KLKN.WW.Y.0021.000000T0000Z-170922T0600Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
1111 PM PDT Thu Sep 21 2017

...WINTER WEATHER ADVISORY EXPIRED AT 11 PM PDT THIS EVENING...

Shower activity is diminishing across the region late this
evening. While some light to locally moderate snow showers will 
linger into the overnight hours, especially across eastern Elko 
County mountains and passes, the heaviest snows have ended. As
such the Winter Weather Advisory has expired. 

$$

NVZ035-220800-
/O.CON.KLKN.WS.W.0007.000000T0000Z-170922T0800Z/
White Pine County-
1111 PM PDT Thu Sep 21 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM PDT FRIDAY...

* SNOW ACCUMULATIONS...Additional snow accumulations of up to 1
  more inch in valley areas, and up to 2 more inches in the
  mountains between 11PM and 1 AM. This will result in storm 
  total snow accumulations of 5 to 11 inches in many valley areas,
  with a foot or more of total snow for the mountains. 

* IMPACTS...Snow covered or slushy roads and poor visibility are
  possible through 1 AM before snow showers taper off. Roads may
  have snow, slush or ice through the night making travel
  hazardous. Expect some tree damage due to remaining foliage and
  heavy wet snow. 

* For a detailed view of the hazard area, visit 
  http://www.wrh.noaa.gov/map.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning means that travel difficulties are on
going due to wintry conditions. Be prepared for slippery roads
and limited visibilities, and use caution while driving. For the
latest road conditions call 511 or visit http://www.nvroads.com.

&&

$$

JR
566 
WWUS45 KLKN 220754
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
1254 AM PDT Fri Sep 22 2017

NVZ035-220900-
/O.EXP.KLKN.WS.W.0007.000000T0000Z-170922T0800Z/
White Pine County-
1254 AM PDT Fri Sep 22 2017

...WINTER STORM WARNING WILL EXPIRE AT 1 AM PDT EARLY THIS
MORNING...

Snow shower activity has diminished over most of White Pine
County. While some light snow showers will linger across the
County overnight, no additional significant snow accumulations are
expected. As such the Winter Storm Warning will expire at 1 AM. 


$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter storm warning went out at Sep 21, 1:57 PM PDT, 7 hours 9 minutes earlier.

Area forecast discussion, Sep 21, 1:57 PM PDT, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Elko NV
Issued by National Weather Service RENO NV
157 PM PDT Thu Sep 21 2017

.SYNOPSIS...
Valley rain and mountain snow will move through northeast and
north central Nevada through this evening. Snow will bring
hazardous travel conditions to the to the passes along I-80 and
US-50, and possibly the highest passes on US-6. Showers will
redevelop Friday and Saturday, with dryer conditions and a breezy
north wind on Sunday. Warmer weather is on tap for next week.

&&

.DISCUSSION...

Little change in the forecast reasoning over yesterday. Early
season winter weather will continue into this evening, with
precipitation tapering to showers late tonight. Only exception is
White Pine and eastern Nye counties where and area of heavier
rain/snow may linger into tonight. Snow levels are running at
5500-6500 feet and should remain steady over the next couple days.
However, heavier showers will briefly lower snow levels down to
near 5000 feet. Most accumulations the rest of today and tonight
will occur above 6000 feet, but a light dusting can't be ruled out
on non-paved surfaces below 6000 feet.

Low pressure will linger over the Great Basin through this
weekend. Models are developing a convective bands of precipitation
as the low slowly rotates through northeast Nevada. Timing and
placement of convective bands is rather uncertain at this time.
Main point to keep in mind, there is potential for focused bands
of moderate to heavy rain/snow Friday and Saturday. Appears
instability/moisture start to diminish for Sunday with just a few
light showers possible.

Once again simulations have slowed the timing of the ridge
forecast to build in behind the departing low. While conditions
will remain dry, a cool north flow may persist into Tuesday or
perhaps Wednesday with a decent warm up for the end of next week.
Brong

&&

.AVIATION...

MVFR/IFR conditions continue into early this evening as rain/snow
moves through the region. Precipitation intensity will diminish
tonight, though periods of heavy showers may linger across eastern
Elko, White Pine and Nye Counties through 09z. Showers should
redevelop Friday and Saturday under cold and unstable conditions
with reductions to MVFR conditions possible. Dry north flow will
return by Sunday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM PDT this evening for
Northern Elko County-Northern Lander County and Northern Eureka
County-Ruby Mountains/East Humboldt Range-South Central Elko
County-Southeastern Elko County-Southern Lander County and
Southern Eureka County-Southwestern Elko County-White Pine
County.

&&

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:32 PM PDTSpecial Weather StatementLKN58 min

Nearby

Winter Storm Warnings in Nevada, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.